Kansas, 2003

Hail in Kansas, May 23, 2003

May 23, 2003 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 1:20 AM CST, 7 hours 48 minutes earlier.

Area forecast discussion, May 23, 1:20 AM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 AM CDT FRI MAY 23 2003

DAYS 1-2...

...RAIN AND THUNDERSTORMS THE MAIN CONCERN FRIDAY NIGHT AND
SATURDAY...

PERSISTENT NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE
MEMORIAL DAY WEEKEND. THIS PATTERN WILL KEEP H8-7 BAROCLINIC ZONE
IN VICINITY OF WESTERN KANSAS. ITEM OF MOST SHORT TERM CONCERN IS
DEVELOPING NOCTURNAL CONVECTION AS OF THE TIME OF THIS WRITING
(07Z) NORTH OF HAYS.  LOOKING AT RADAR TRENDS, WOULD EXPECT THESE
DEVELOPING STORMS TO REACH TREGO/ELLIS COUNTY BY 09Z.  HAVE GONE
WITH A 50 POP FOR THE FAR EASTERN COUNTIES THROUGH THE FIRST PART
OF THE DAY TOMORROW AS THESE STORMS WILL LIKELY PERSIST THROUGH AT
LEAST MIDDAY.  SUBSIDENCE IN THE WAKE OF THIS MCS TOMORROW WILL
KEEP SOUTHWEST KANSAS DRY DURING THE DAY.

A RENEWED AREA OF STORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY
OVER THE HIGHER TERRAIN OF NORTHEASTERN COLORADO...NORTH INTO
NORTHERN NEBRASKA.  THE ACTIVITY THAT DEVELOPS IN FAVORABLE
ELEVATED HEATING (PALMER DIVIDE AND CHEYENNE RIDGE) WOULD MOVE INTO
WEST CENTRAL KANSAS IN THE LATE EVENING.  MEANWHILE, INCREASING
FRONTOGENETIC FORCING/MID LEVEL DEFORMATION OVER NORTHERN PORTIONS OF
THE CENTRAL PLAINS...AHEAD OF A POTENT VORT LOBE BEHIND THE GREAT
LAKES TROUGH/UPPER LOW...WILL MAINTAIN UPWARD VERTICAL MOTION FOR
DEVELOPMENT/MAINTENANCE OF LARGE MCS OVER NEBRASKA OVERNIGHT
TONIGHT. THIS WILL MOVE INTO NORTHERN KANSAS AFTER ROUGHLY 09Z, AND
CONTINUE SOUTHWARD IN LARGE SCALE ASCENT...H7 COLD ADVECTION...
THROUGH KANSAS EARLY SATURDAY. MUCH OF SOUTHERN KANSAS WOULD RECEIVE
BENEFICIAL RAINFALL, HOWEVER PUTTING A SIGNIFICANT HAMPER TO OUTDOOR
HOLIDAY ACTIVITIES. A LARGE AREA OF GREATER THAN ONE INCH
PRECIPITATION LOOKS QUITE LIKELY, ESPECIALLY OVER THE SOUTHERN AND
EASTERN ZONES OF MY CWA BY SATURDAY AFTERNOON.  WILL LOOK FOR THE
PCPN TO SHUT OFF AFTER 21Z, WITH LINGERING CLOUDS FOR THE REST OF THE
DAY. THIS WILL PUT A DENT IN HIGH TEMPS, WITH 72 OR 73 AT BEST FOR
HIGHS.

WHILE THERE WILL BE AN ASSOCIATED SEVERE WEATHER THREAT WITH THE
STORMS LATE FRIDAY NIGHT/SATURDAY, APPEARS THAT THE MAIN THREAT
WOULD BE SOME LARGE HAIL WITH DAMAGING WIND GUSTS AS WELL.  THE
BEST THREAT FOR SVRWX WOULD LIKELY OCCUR BEFORE 12Z WHEN LLJ IS MOST
PREVALENT.

DAYS 3-7...

PREFER THE GOING EXTENDED PACKAGE AS IS, AND THUS NO CHANGES PLANNED
AT THIS TIME. LATEST AVN MODEL RUN SUGGESTS PERHAPS A SHORT WAVE
CROSSING CLOSE TO THE CWA FROM THE NORTHWEST TO THE SOUTHEAST SUNDAY
NIGHT, AND GOING 30 POPS REFLECT THIS THINKING.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 78 60 73 55 / 30 50 60 40
GCK 79 60 74 54 / 30 60 60 40
EHA 83 61 77 54 / 20 50 60 40
LBL 82 60 76 55 / 30 50 60 40
HYS 75 58 72 55 / 40 60 60 20
P28 75 63 74 56 / 50 50 60 40

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

UMSCHEID/12
Hazardous weather outlook, May 23, 3:56 AM CST, 5 hours 12 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF
SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP
OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD
SOUTHEAST TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 10
PM. AFTER MIDNIGHT, THE STORMS ARE EXPECTED TO EXPAND IN COVERAGE
WITH LARGE HAIL TO THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND
GUSTS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY
PROMOTE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE
COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH
SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH
LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE
PREPARED FOR ACTIVATION AFTER 10 PM OVER ALL OF SOUTHWEST KANSAS
ALONG AND NORTH OF THE ARKANSAS RIVER.

UMSCHEID

In the hours before

Local storm report, May 23, 5:42 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 AM CDT FRI MAY 23 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    4N SAINT JOHN             KS   0.75 IN HAIL
05/23/03   STAFFORD                       SPOTTER REPORT.

0600 AM    11E SAWYER                KS   0.75 IN HAIL
05/23/03   PRATT                          SPOTTER REPORT.

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pratt

When
May 23, 9:08 AM CST
Where
Pratt County, Coats
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.517, -98.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360285.